Aging & Health A to Z
Lifestyle & Management
Doses of levothyroxine that are too high can cause side effects such as:
- increased appetite
- difficulty sleeping
- heart palpitations
- jitters or shakiness.
Tell your healthcare provider if you have any of these symptoms after you start taking the medication. If necessary, he or she may prescribe a lower dose of levothyroxine.
Because levothyroxine can interact with certain medications, supplements, and foods, you should let your healthcare professional know if you start or stop taking these medications or supplements, or change your diet significantly.
Never skip doses of the drug or stop taking it because you feel better. If you do, your symptoms will return.
People with hyperthyroidism run an increased risk of osteoporosis or “thinning bones.” For this reason, it’s particularly important for you to get enough calcium and vitamin D, which are essential to bone health. Ask your healthcare professional how much vitamin D and calcium you should be getting daily.
If you have Graves' ophthalmopathy, wearing sunglasses; putting cool, wet compress over your eyes; and using lubricating eye drops can help soothe your eyes.
If you were diagnosed with thyroid nodules and had these drained, but the nodules then return, these may need to be removed. You should let your healthcare provider if you discover new nodules.
After getting treatment for thyroid cancer you will need to be monitored for recurrence of the disease for many years. Your healthcare professional will determine which monitoring tests to use, and how often, based on the type of tumor or tumors you had.
Updated: March 2012
Posted: March 2012